Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 31, 2005

Blood Tests and Insulin Injections, Daily Care

Question from Huntington, Indiana, USA:

Do we need to worry about nighttime hypoglycemia when my daughter takes one unit of Lantus at 8:00 a.m. and NovoLog to cover meals, with her last injection of NovoLog is at 5:00 p.m.? We do a ratio of one unit of NovoLog to 26 grams of carbohydrates. I'm confused as to why people go low during the night. Should we be checking her at night?

Answer:

Hypoglycemia, especially nocturnal hypoglycemia is a main barrier to tighter glucose control. The doses you are using are small ones so the risks are relatively low, but all insulins, even Lantus, have some erratic nature to how they are absorbed, peak and disappear. Similarly, food and activity, as well as illness and growth effects, are all somewhat random. So, periodic nocturnal blood glucose testing is usually advisable. You should discuss this with your diabetes team since they will be able to give you specific advice for your own child. Many of us usually recommend nighttime monitoring about once every 7 to 10 days, more often, if more erratic blood glucose readings, especially the pre-breakfast values, are very variable.

SB